Have you experienced Clonazepam?

Discussion in 'General Parenting' started by Andy, May 13, 2008.

  1. Andy

    Andy Active Member

    My son was prescribed Flouxetine (30 mg per day) and Clonazepam (.75 mg 3X per day) when he was admitted to psychiatric hospital. He had never been medicated before and these two medications have worked very well for him. I get the feeling that his peds doctor isn't thrilled about the clonazepam, however, when you are admitted to a psychiatric hospital with no history of medications and are diagnosed with a deep anxiety, the psychiatric hospital docs are all about stablizing for the moment. Since they are working so well, I think peds doctor decided to go with it for now.

    Clonazepam is a short term medication. We tried reducing this in December but his anxiety just increased so we left it as it is. We will start reducing when school is over with the goal of being totally off by September. If he has problems, we will look at a different medication or increase Flouxetine - we still have room to increase if needed.

    My concern is that this last summer/fall before these medications, difficult child was experiencing seeing spots. These are possibly a symptom of a seizure disorder because of their length (2 -3 seconds). We were suppose to have a 48 hour EEG to try to "catch" a seizure. I cancelled it because 1. He has not had this symptom since February, 2. I have read that Clonazepam controls seizures so feel if there is anything, the clonazepam may be controlling it and 3. I wanted to wait until he was off Clonazepam to see if the symptoms return before doing the 48 hour EEG.

    On Sunday, difficult child saw spots again - his body became weak also. I noticed it was about noon and just took a mental note to add it to my journal (don't want to scare him so didn't make a big deal of it). Then, at 1:00, I realize that we forgot his morning medications. So, I am wondering if that contributed? He is not to go "cold turkey" when coming off Clonazepam, but would being 5 hours late cause this?

    Today, difficult child called me right after 10:00 am. He said, "I almost saw spots." "What does that mean? How do you know if you almost saw spots?" "Because my head feels funny right before I see the spots." This is the first time that he has told me that he has a symptom before the spots.

    Have any of you had a similar experience? Any insight? I will document it on the therapist form that questions medication, however, it is the neurologist I will need to take him back to earlier than his July appointment if this continues.

    I need to go back to check my introductory thread. Maybe there is advice there that I need to revisit.
  2. totoro

    totoro Mom? What's a GFG?

    No, but it does sound like it should be taken seriously. I am sorry you are having to deal with this. It is good that you are keeping notes. I would write anything down I could think of, bug the psychiatrist, until he takes you seriously.
  3. gcvmom

    gcvmom Here we go again!

    Sounds like a seizure to me, complete with aura ("my head feels funny right before..."). I seriously doubt a 5-hour delay would cause a drug withdrawal reaction.

    I'd call the neuro in the morning and let him know what's going on. He should be able to advise you whether or not it would be o.k. to do the EEG on the Clonazepam. The weakness is also concerning and to me indicates seizure. And if this appears to be a worsening of symptoms from how they first began, all the more reason to jump on it before he has an escalation. Not trying to scare you, but we were told by husband's neuro that once seizures begin occurring, left untreated they can progress to become more involved events over time with the possibility of permanent damage.

    My understanding of medications that control seizures is that you will still see spikes on an EEG, it's just that the medications stop the seizure from manifesting further. For example, my husband has to go for an EEG and MRI this month for his 3-month post-op checkup and if they don't see spikes, they said he could come off his seizure medications.

    As for Clonazepam itself, no specific experience there, but difficult child 1 used to take Lorazepam (Ativan) to get him through blood draws because of his needle phobia. So we only used it situationally for that, but psychiatrist did put him on a daily regimine of Lexapro. After a few months on Lexapro, difficult child chose to cut out using the Ativan for blood draws entirely, and gets through it on his own coping skills (still bothers him to get poked, but he doesn't like the way the Ativan makes him feel).

    Hope that helps! Call the neuro!
  4. Sara PA

    Sara PA New Member

    I'm going to agree with gvcmom about just about everything. I think the spots are seizures, I think the "almost" seeing them comment indicates he has an aura, but I think that the 5 hour delay could have allowed for a seizure. Both my uncle and I had seizures within hours of abruptly stopping (in his case) or missing (in my case) our seizure medication. It can be a reaction to not having the medication. My uncle never stopped taking his very low dose of Dilantin again. I, on the other hand, stopped taking an anticonvulsant after a very controlled discontinuation schedule.

    My son took clonazepam (Klonopin) for a while for anxiety. Though it helped at first, it quickly stopped doing any good and eventually made things worse. We discovered how bad it was making things when he attempted to calm down on day when he was extremely agitated by taking a higher dose - a PRN* dose, if you will. Though the higher dose was well within the normal dosing range, he didn't sleep for 36 hours after taking it. When he awoke after finally getting to sleep, he threw his Klonopin and Celexa away, refusing to take anything but Lamictal from that point on. That was the point at which he started to get better.

    While I'm editing, I want to add one more thing.....EEGs don't pick up all seizure activity, especially if the activity is centered in the temporal lobe. I have repeatedly seen the estimate that only 50% of temporal lobe seizures are detected with EEGs. EEG can rule in but really can't reliably rule out seizure activity. As I have said many time before, I, my son and a good friend of mine all have/have had temporal lobe seizures. None of us ever had what was considered to be a positive EEG.

    *I originally posted this as "NPR" rather than "PRN". LOL I don't know if it was dyslexia or listening to way to much radio.
  5. gcvmom

    gcvmom Here we go again!

    Sara, I totally agree with your assertion that EEG's can miss seizure activity. In fact, even if husband doesn't show any spikes on his upcoming assessment, I'm going to push HARD for him to stay on his medications -- for two reasons: 1. He's had breakthrough episodes recently even with the medications, and 2. He seems to have an undx'd mood disorder, based on his response to Lamictal -- and there ain't NO WAY I'm willing to go back to life the way it was before he started taking it!!!